Alert archive / Montana / Wind Advisories in 2017
Wind Advisory 23, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Dec 19, 2017, 3:20 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2017, 3:20 PM MST (22:20 UTC)
- Expired
- Dec 20, 2017, 3:11 AM MST
- In force
- 12 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978 WWUS75 KBYZ 192220 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 320 PM MST Tue Dec 19 2017 MTZ066-201100- /O.NEW.KBYZ.WI.Y.0023.171219T2220Z-171220T1100Z/ Beartooth Foothills- Including the cities of Fishtail and McLeod 320 PM MST Tue Dec 19 2017 ...WIND ADVISORY IN EFFECT UNTIL 4 AM MST WEDNESDAY... The National Weather Service in Billings has issued a Wind Advisory...which is in effect until 4 AM MST Wednesday. * TIMING...Now through 4 AM * IMPACTS...Strong winds on local roads around Nye * WINDS...Gusts 55 to 65 mph PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when wind gusts of 58 to 74 mph are possible along the Stillwater River and West Rosebud Creek Valleys. The strongest winds are expected from Nye to the Stillwater Mine south of Nye...with slightly lighter winds expected along West Rosebud Creek south of Fiddler Creek Road. && $$ http://weather.gov/Billings
2 follow-up statements
882 WWUS75 KBYZ 200356 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 856 PM MST Tue Dec 19 2017 MTZ065-201100- /O.EXA.KBYZ.WI.Y.0023.000000T0000Z-171220T1100Z/ Livingston Area- Including the city of Livingston 856 PM MST Tue Dec 19 2017 ...WIND ADVISORY IN EFFECT UNTIL 4 AM MST WEDNESDAY... The National Weather Service in Billings has issued a Wind Advisory...which is in effect until 4 AM MST Wednesday. * TIMING...Now through 4 AM * IMPACTS...Dangerous crosswinds on Interstate 90 around Livingston * WINDS...Gusts 55 to 60 mph PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when wind gusts of 58 to 74 mph are possible along the Upper Yellowstone River Valley. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ MTZ066-201100- /O.CON.KBYZ.WI.Y.0023.000000T0000Z-171220T1100Z/ Beartooth Foothills- Including the cities of Fishtail and McLeod 856 PM MST Tue Dec 19 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MST WEDNESDAY... * TIMING...Now through 4 AM * IMPACTS...Strong winds on local roads around Nye * WINDS...Gusts 55 to 60 mph PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when wind gusts of 58 to 74 mph are possible along the Stillwater River and West Rosebud Creek Valleys. The strongest winds are expected from Nye to the Stillwater Mine south of Nye...with slightly lighter winds expected along West Rosebud Creek south of Fiddler Creek Road. && $$ http://weather.gov/Billings
678 WWUS75 KBYZ 201011 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 311 AM MST Wed Dec 20 2017 MTZ065-066-201115- /O.CAN.KBYZ.WI.Y.0023.000000T0000Z-171220T1100Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 311 AM MST Wed Dec 20 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. Although winds will continue to be gusty for the remainder of tonight, very strong winds are no longer expected. Therefore, the wind advisory has been cancelled. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Dec 19, 9:54 AM MST, 5 hours 26 minutes earlier.
Area forecast discussion, Dec 19, 9:54 AM MST, 5 hours 26 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
954 AM MST Tue Dec 19 2017
.UPDATE...
The band of echos across the northern tier of counties, continues
to decrease. Looking at the Bull Mountain webcam things remain
dry, so some of the echos maybe some lower clouds. Along the
foothills, some fog has developed from around Big Timber to Red
Lodge. Have added some areas of fog around the foothills. Reimer
&&
.SHORT TERM...valid for Tdy and Wed...
Active weather pattern expected through the entire week into next
weekend.
Today...models and satellite show a frontal boundary across north
central and northeast Montana along with a moist westerly flow
aloft off the Pacific. This boundary sagged further south last
evening and early this morning than what models showed yesterday.
Radar has been showing a persistent area of snow across Golden
Valley, Musselshell, northeast Yellowstone and northern Rosebud
counties most of the night. Some light snow occurred at the
Billings airport during the late evening hours. However, this band
has slowly shifted north. This is in agreement with short term
models as they do shift this area of snow north this morning and
keep it just out of our forecast area through the remainder of the
day. In any case, we will continue with a chance for snow today
across the far northern portions of our forecast area from
Wheatland County east to Fallon County. Highs today will be cooler
than yesterday with 30s to lower 40s common.
Tonight...lee-side troughing sets up once again late this
afternoon through tonight. Pressure gradients will tighten once
again across the Upper Yellowstone and Upper Stillwater Valleys by
late today through tonight. However, the gradient is not
projected to be nearly as tight as was the case Sunday night into
Monday morning. Model and local guidance suggest the possibility
of a brief period for advisory winds but confidence at this time
is low. Will let another model run come in before making a
decision on any wind advisory.
Wednesday...A strong cold front blasts through the forecast area
during the morning and early afternoon. This will cut off any
strong gap winds for the Livingston and Nye areas. High
temperatures will be reached during the morning and fall
throughout the day. Models bring some snow in along and behind the
front. However, they do show the bulk of the snow moving south
into Wyoming fairly quickly so we are not looking at any
significant accumulations at this time with 1 to 2 inches
possible. However, roads Thursday may be quite slick as
temperatures in the 30s and lower 40s Wednesday will quickly fall
into the single digits Wednesday night. Hooley
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Good model agreement into the weekend with some divergence to the
solutions next week. Thursday is much cooler than previous days
but mainly dry as it is in between systems. High pressure
retreating eastward into the Dakotas and leeside troughing
developing ahead of the next wave will bring an increase in winds
but current thinking is not enough snow will exist for blowing
snow issues.
Early in the day a true arctic front moves into the area bringing
snow along the front which persists as the airmass deepens because
of cyclonic flow aloft and upslope. This will be the best chance
for an accumulation in the lower elevations and how much snow does
accumulate will play a role in how cold temperatures get later in
the arctic regime.
One key aspect of this arctic front is it plunges cold air west of
the divide as well and this will remain trapped under the strong
west coast ridge. Another front moves through the region on
Saturday which only brings light snow but sets up downslope
pressure gradients along the foothills and western plains so will
have to watch for windy conditions especially if any significant
snow cover is present. Winds will subside on Sunday as even colder
air. How cold is air going to be on Sunday and Christmas day are
fairly uncertain as the models indicate standard deviations of 6
to 8 with the high temperatures ranging from 9 to 38 on Monday
with operational GFS targeting 14. Suspect that temperatures will
be in the teens in the central zones but in the lower single
digits over southeast Montana.
Models diverge as to how much to weaken the cold as the ECMWF
moves a wave through the west coast ridge which shifts
northwesterly flow aloft further eastward shifting the deepest
arctic towards the midwest. GFS hangs onto the deep cold longer.
borsum
&&
.AVIATION...
Light snow W and N of KBIL will mix with rain this afternoon and produce
MVFR/IFR conditions. Localized fog in areas like Big Timber will
produce VLIFR through late this morning. The fog will lift
during the afternoon. MVFR ceilings in KBIL at 16Z are expected to
lift to VFR by this afternoon. VFR will then prevail through
Wednesday morning. However, conditions will decrease to MVFR in
KLVM by 18Z Wednesday. Expect gusty SW surface winds in KLVM
tonight. Mountain obscurations over the Crazys, Beartooths and
Absarokas will become more widespread Wed. morning. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 040 030/035 008/025 014/018 003/016 006/020 003/018
2/S 17/S 61/Q 45/S 32/S 21/N 11/N
LVM 048 033/037 006/023 015/017 002/013 006/018 009/021
2/O 16/O 51/Q 46/S 32/S 11/Q 21/Q
HDN 043 025/038 006/025 012/019 003/017 005/019 000/017
2/S 16/S 71/Q 45/S 32/S 21/N 11/U
MLS 037 023/033 005/022 012/019 004/017 003/014 903/013
2/O 26/S 61/Q 34/S 22/S 22/S 11/U
4BQ 042 028/042 008/022 012/020 004/016 004/017 901/015
1/B 13/O 71/Q 23/S 22/S 22/S 11/U
BHK 035 022/031 003/017 009/015 002/012 902/008 908/007
1/E 34/S 71/Q 23/S 22/S 21/Q 11/E
SHR 042 026/045 008/023 010/021 002/016 004/020 002/020
1/B 14/R 81/Q 25/S 42/S 22/S 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 19, 4:40 AM MST, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 440 AM MST Tue Dec 19 2017 MTZ041-065-066-201145- Northern Sweet Grass-Livingston Area-Beartooth Foothills- 440 AM MST Tue Dec 19 2017 This Hazardous Weather Outlook is for portions of south central Montana. * WHAT... Strong Winds, Significant Weather Change, and Cold Temperatures. * WHERE...From Livingston to Nye and Big Timber. * WHEN...Tonight through the weekend. * ADDITIONAL DETAILS...Strong winds will increase this evening before tapering off later tonight. A strong cold front Wednesday will bring rapidly falling temperatures and snow. Even colder air and more snow arrives Friday. Temperatures in the teens or less should be expected by the weekend. * ADDITIONAL HAZARD CONCERNS...Initial snow Wednesday may fall onto warm roads and then freeze creating a layer of ice underneath snow cover. There will be periods of increased wind Thursday and Friday which could cause blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. && MTZ028>040-042-056>058-063-064-067-068-WYZ098-099-201145- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park-Golden Valley- Red Lodge Foothills-Northern Big Horn-Southern Rosebud-Judith Gap- Paradise Valley-Absaroka/Beartooth Mountains-Crazy Mountains- Northeast Bighorn Mountains-Sheridan Foothills- 440 AM MST Tue Dec 19 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT... Significant Weather Change...Snow and Cold Temperatures. * WHERE...Southern Montana and North Central Wyoming * WHEN...Wednesday continuing through the weekend. * ADDITIONAL DETAILS...Expect a strong cold front Wednesday to bring rapidly falling temperatures and snow. Even colder air and more snow arrives Friday. Temperatures in the teens or less should be expected by the weekend. * ADDITIONAL HAZARD CONCERNS...Initial snow Wednesday may fall onto warm roads and then freeze creating a layer of ice underneath snow cover. There will be periods of increased wind Thursday and Friday which could cause blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
In the hours before
Local storm report, Dec 19, 9:34 AM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
934 AM MST TUE DEC 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 10 W BROADUS 45.44N 105.63W
12/19/2017 M1.0 INCH POWDER RIVER MT COCORAHS
0700 AM SNOW RYEGATE 46.30N 109.26W
12/19/2017 M1.0 INCH GOLDEN VALLEY MT COCORAHS
0700 AM SNOW 3 NNE ROUNDUP 46.49N 108.51W
12/19/2017 M3.1 INCH MUSSELSHELL MT COCORAHS
0700 AM SNOW 6 ENE ROUNDUP 46.48N 108.42W
12/19/2017 M3.5 INCH MUSSELSHELL MT COCORAHS
0800 AM SNOW 2 NNE ROUNDUP 46.47N 108.52W
12/19/2017 M2.9 INCH MUSSELSHELL MT COCORAHS
&&
LDLocal storm report, Dec 19, 11:03 AM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1103 AM MST TUE DEC 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 7 ESE BURGESS JUNCTION 44.72N 107.40W
12/19/2017 M2.0 INCH SHERIDAN WY MESONET
0100 AM SNOW 2 N COOKE CITY 45.05N 109.94W
12/19/2017 M3.0 INCH PARK MT MESONET
0100 AM SNOW 3 N COOKE CITY 45.06N 109.95W
12/19/2017 M3.0 INCH PARK MT MESONET
0600 AM SNOW 8 SE ROUNDUP 46.35N 108.44W
12/19/2017 M2.6 INCH MUSSELSHELL MT COCORAHS
0700 AM SNOW HARLOWTON 46.43N 109.83W
12/19/2017 M3.0 INCH WHEATLAND MT CO-OP OBSERVER
0700 AM SNOW 10 E LAVINA 46.29N 108.72W
12/19/2017 M1.5 INCH MUSSELSHELL MT COCORAHS
0800 AM SNOW 8 WSW LAME DEER 45.56N 106.76W
12/19/2017 M2.2 INCH BIG HORN MT COCORAHS
&&
LDLocal storm report, Dec 19, 11:43 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1143 AM MST TUE DEC 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 7 S ROUNDUP 46.36N 108.52W
12/19/2017 M2.3 INCH MUSSELSHELL MT TRAINED SPOTTER
&&
LDThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 3:18 PM MST | Winter Weather Advisory | BYZ | Big Horn, Carbon, Golden Valley, Musselshell, Stillwater, Sweet Grass and 1 more | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.